Alert archive / Kansas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 148, NWS Goodland, KS

June 19, 2018Wichita County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Jun 19, 2018, 4:54 PM CDT for Wichita County, Kansas. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 19, 2018, 4:54 PM CDT (21:54 UTC)
Expired
Jun 19, 2018, 5:45 PM CDT
In force
51 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

County Wichita County, KS

The radar

The Goodland radar (KGLD), 103 km from the middle of the area, began a volume at 21:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 19, 3:38 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 9.9 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2018-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1363 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2018-06-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 113 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1363 J/kg
Mixed-layer CIN
-162 J/kg
Mixed-layer LCL
1110 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
113 m²/s²
0-3 km storm-relative helicity
153 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 19, 4:11 PM CDT, 43 minutes earlier.

Area forecast discussion, Jun 19, 4:11 PM CDT, 43 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
311 PM MDT Tue Jun 19 2018

.SHORT TERM...(This evening through Wednesday)
Issued at 258 PM MDT Tue Jun 19 2018

Thunderstorms have developed along the front near our southeast
edge. Also large area of storms have developed over eastern
Colorado in a post frontal environment. Rather strong shortwave
moving in from the west is helping storms develop as well. Shear,
instability, and lapse rates are favorable for continued severe
storms to develop and currently have a tornado and severe
thunderstorm watches out covering the entire area through the
evening.

Parameters still in place for these storms to produce very heavy
rainfall. Hrrr is capturing both the placement of storms and the
intense rainfall they are producing. So flash flood watch looks
good. Some lingering rainfall in the morning along with additional
development afternoon will be possible in the afternoon. Not much
time to look at that. However, mesoscale influences from ongoing
convection could enhance that. Temperatures for Wednesday will
need to be looked since could have a lot of wet ground and
lingering cloud cover.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 237 PM MDT Tue Jun 19 2018

Upper low currently over Idaho will migrate slowly into the mid-
Mississippi Valley by Friday.  As it does so, it will keep a
lingering chance of showers and thunderstorms across the far
northeast counties through Thursday morning. Once the upper low
leaves the area, short wave ridging will temporarily move over the
area Thu-Fri. A second upper trough will move quickly into the area
Friday night with another chance of scattered convection. Later in
the weekend a closed upper low will move from the Intermountain
Region out over the High Plains with both the GFS and EC fairly
consistent in location and timing.  This will produce a chance for
widespread convection from Sunday afternoon into Monday evening.
Temperatures through the period will generally be near to above
normal with highs mostly in the 80s but approaching 90 by Tuesday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1143 AM MDT Tue Jun 19 2018

Complicated forecast. High resolution models not doing well in
resolving cloud cover, low level moisture/temperatures, and
especially the wind field. Front that was pushed a little further
south early this morning due to overnight convection is starting
to return north. Where this front ends up will be area of
thunderstorm focus. Other area of initiation will be from the
higher terrain to the west.

Winds will be variable in direction but will tend to start out
from the east and southeast at roughly 10 to 15 knots. Kmck will
shift more to the northeast while Kgld will become more south with
some gusts into the 20 to 25 knot range by later this afternoon.
Thunderstorms should develop/move into the area later this
afternoon into early this evening. Conditions will start out vfr
but expect mvfr conditions when thunderstorms affect the sites.
After the storms end, mvfr ceilings will hang on until tomorrow
morning before becoming vfr once again.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Flash Flood Watch through late tonight for KSZ001>004-013>016-
     027>029-041-042.

CO...Flash Flood Watch through late tonight for COZ090>092.

NE...Flash Flood Watch through late tonight for NEZ079>081.

&&

SHORT TERM...BULLER
LONG TERM...DLF
AVIATION...BULLER
Hazardous weather outlook, Jun 19, 11:47 AM CDT, 5 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1047 AM MDT Tue Jun 19 2018

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-201200-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
1047 AM MDT Tue Jun 19 2018 /1147 AM CDT Tue Jun 19 2018/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Scattered to numerous thunderstorms are expected to develop over and
the area after 2 pm MDT (3 pm CDT). Some of the storms could become
severe with large hail, some greater than 2 inches in diameter,
damaging winds in excess of 60 mph, and a few tornadoes. The severe
storms could occur over the entire area. However the area that will
have the greatest risk will be roughly along and south of a line from
Norton to Colby to Burlington to Flagler.

A Flash Flood Watch remains in effect for the entire region for
this afternoon and evening. Widespread heavy rainfall from
thunderstorms is possible.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY...

Depending on the amount of rainfall received later today and
tonight...some flooding concerns may remain over portions of the
region and will have to be monitored going into Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed after 2 pm MDT(3 pm CDT). We would
appreciate any reports of flooding, hail, wind and tornadoes. Should
anything occur...please do so safely.

In the hours before

Special weather statement, Jun 19, 3:21 PM CDT, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Goodland KS
321 PM CDT TUE JUN 19 2018

KSZ029-192030-
Gove KS-
321 PM CDT TUE JUN 19 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GOVE COUNTY UNTIL
330 PM CDT...

At 320 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles south of Collyer, moving north at 35 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northeastern Gove
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3882 10032 3905 10031 3901 10015 3879 10015
TIME...MOT...LOC 2020Z 189DEG 30KT 3889 10020

JRM
Special weather statement, Jun 19, 3:53 PM CDT, 1 hour 1 minute before
Special Weather Statement
National Weather Service Goodland KS
353 PM CDT TUE JUN 19 2018

NEZ081-192115-
Red Willow NE-
353 PM CDT TUE JUN 19 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN RED WILLOW COUNTY UNTIL
415 PM CDT...

At 353 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles northwest of Indianola, or 9 miles northeast of McCook, moving
northeast at 30 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
McCook and Indianola.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
southwestern Nebraska.

LAT...LON 4034 10020 4012 10054 4024 10070 4035 10058
      4035 10020
TIME...MOT...LOC 2053Z 220DEG 27KT 4029 10048

JRM
Special weather statement, Jun 19, 3:57 PM CDT, 57 minutes before
Special Weather Statement
National Weather Service Goodland KS
357 PM CDT TUE JUN 19 2018

KSZ042-192115-
Wichita KS-
357 PM CDT TUE JUN 19 2018

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN WICHITA COUNTY UNTIL 415
PM CDT...

At 357 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles southwest of Modoc, moving north at 45 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Leoti and Marienthal.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
west central Kansas.

LAT...LON 3834 10137 3869 10136 3870 10113 3834 10113
TIME...MOT...LOC 2057Z 175DEG 38KT 3846 10117

JRM
Special weather statement, Jun 19, 4:07 PM CDT, 47 minutes before
Special Weather Statement
National Weather Service Goodland KS
407 PM CDT TUE JUN 19 2018

NEZ081-192115-
Red Willow NE-
407 PM CDT TUE JUN 19 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL RED WILLOW COUNTY
UNTIL 415 PM CDT...

At 407 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles northwest of Wilsonville, or 22 miles east of McCook, moving
northeast at 40 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of east central Red
Willow County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
southwestern Nebraska.

LAT...LON 4034 10020 4028 10019 4005 10019 4013 10034
      4035 10020
TIME...MOT...LOC 2107Z 215DEG 34KT 4015 10020

JRM
Special weather statement, Jun 19, 4:11 PM CDT, 43 minutes before
Special Weather Statement
National Weather Service Goodland KS
411 PM CDT TUE JUN 19 2018

KSZ015-016-192130-
Sheridan KS-Graham KS-
411 PM CDT TUE JUN 19 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SHERIDAN AND
SOUTHWESTERN GRAHAM COUNTIES UNTIL 430 PM CDT...

At 411 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Collyer, moving north at 55 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Morland, Penokee, Saint Peter and Studley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
northwestern and west central Kansas.

LAT...LON 3913 9996 3913 10021 3935 10020 3936 9994
TIME...MOT...LOC 2111Z 184DEG 47KT 3916 10010

JRM

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 3:21 PM CDTSpecial Weather StatementGLDGove9 min
Jun 19, 3:27 PM CDTSevere Thunderstorm WarningGLDGove33 min
Jun 19, 3:57 PM CDTSpecial Weather StatementGLDWichita18 min
Jun 19, 3:59 PM CDTSevere Thunderstorm WarningGLDGove31 min
Jun 19, 4:09 PM CDTSevere Thunderstorm WarningGLDWichita36 min
Jun 19, 4:11 PM CDTSpecial Weather StatementGLDGraham19 min
Jun 19, 4:20 PM CDTSevere Thunderstorm WarningGLDGove40 min
Jun 19, 4:40 PM CDTSevere Thunderstorm WarningGLDGove, Logan50 min
Jun 19, 5:00 PM CDTSpecial Weather StatementGLDGraham15 min
Jun 19, 5:08 PM CDTFlash Flood WarningGLDGove, Logan6 hr
Jun 19, 5:12 PM CDTSevere Thunderstorm WarningGLDGove, Logan, Sheridan, Thomas48 min
Jun 19, 5:32 PM CDTSevere Thunderstorm WarningGLDLogan, Thomas43 min
Jun 19, 5:35 PM CDTSevere Thunderstorm WarningGLDLogan, Wichita40 min
Jun 19, 6:00 PM CDTSevere Thunderstorm WarningGLDDecatur, Sheridan45 min
Jun 19, 6:05 PM CDTSpecial Weather StatementGLDWallace10 min
Jun 19, 6:11 PM CDTSevere Thunderstorm WarningGLDLogan, Sherman, Wallace49 min
Jun 19, 6:16 PM CDTSevere Thunderstorm WarningGLDSherman, Wallace29 min
Jun 19, 6:22 PM CDTSevere Thunderstorm WarningGLDNorton38 min
Jun 19, 6:30 PM CDTSevere Thunderstorm WarningGLDRawlins, Thomas45 min
Jun 19, 6:33 PM CDTSevere Thunderstorm WarningGLDLogan42 min
Jun 19, 6:35 PM CDTSevere Thunderstorm WarningGLDSherman40 min
Jun 19, 6:38 PM CDTSevere Thunderstorm WarningGLDCheyenne, Rawlins, Sherman52 min
Jun 19, 6:38 PM CDTTornado WarningGLDCheyenne22 min
Jun 19, 6:41 PM CDTSevere Thunderstorm WarningGLDDecatur38 min
Jun 19, 6:52 PM CDTTornado WarningGLDCheyenne23 min
Jun 19, 6:57 PM CDTSevere Thunderstorm WarningGLDLogan31 min
Jun 19, 6:59 PM CDTSevere Thunderstorm WarningGLDCheyenne16 min
Jun 19, 12:04 AM CDTSevere Thunderstorm WarningGLDYuma41 min
Jun 19, 5:21 PM CDTSevere Thunderstorm WarningGLDKit Carson, Yuma54 min
Jun 19, 6:09 PM CDTSevere Thunderstorm WarningGLDKit Carson, Yuma51 min
Jun 19, 6:23 PM CDTSevere Thunderstorm WarningGLDKit Carson37 min
Jun 19, 6:30 PM CDTTornado WarningGLDKit Carson15 min
Jun 19, 6:50 PM CDTFlash Flood WarningGLDKit Carson, Yuma118 min
Jun 19, 6:57 PM CDTSevere Thunderstorm WarningGLDKit Carson17 min
Jun 19, 3:53 PM CDTSpecial Weather StatementGLDRed Willow22 min
Jun 19, 4:07 PM CDTSpecial Weather StatementGLDRed Willow8 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.